Stevens Johnson Syndrome-Early Diagnosis Is Key To Survival
15 years ago an eleven month old baby named Julie McCawley spent 4 weeks in a hospital bed fighting for her life. She had been taking an anticonvulsant to control her epilepsy, when she was diagnosed as having severe chicken pox. Her body was covered in burn like blisters and her eyes swelled shut.
After 4 days it was determined that she wasn’t suffering from chicken pox. What she was experiencing was a severe allergic reaction to the medication she was receiving for her epilepsy, the anticonvulsant phenobarbital.
Stevens Johnson Syndrome (SJS) was diagnosed but not until it had already done severe damage to the young child. Because of the severe allergic reaction to the medication Julie is now blind in her right eye, she’s photophobic and the deadly Stevens Johnson Syndrome left her skin badly scarred.
SJS Foundation Established
During Julie’s recovery, her mother Jean established the SJS Foundation to help other victims and their families recognize this deadly disease early on. Julie is now 16 and in October she was a part of the filming of an episode of Discovery Health’s Mystery Diagnosis.
“I wasn’t there for medical, I was there to observe,” says Julie. “I wasn’t sick I wasn’t the baby in the bed. It’s a nice change for me.” Julie certainly knows what it means to be in the hospital, she’s had 13 surgeries to correct the damage left by her severe allergic reaction that resulted in Stevens Johnson Syndrome.
“I am so grateful to Mystery Diagnosis for helping us spread awareness of the terrible reaction,” says Jean. “I hear from families that are fighting for their loved one’s life, and so few doctors are familiar with SJS that it’s hard to get a diagnosis.”
Severe allergic reactions to medications are the fourth leading cause of death and they account for approximately 150,000 deaths each year in the U.S. alone. Stevens Johnson Syndrome is one of the most severe adverse reactions a patient can suffer to medication. Many drug reactions that don’t lead to death, can certainly lead to further pain and suffering.
There are several medications that are known to cause Stevens Johnson Syndrome, dilantin, bextra, children’s motrin, and phenobarbital are among them. Since Stevens Johnson Syndrome is almost always associated with a severe allergic reaction there will certainly be more drugs that will cause this reaction in the future.
Stevens Johnson Syndrome Less Severe Than TEN
Stevens Johnson Syndrome is a rare disorder that involves lesions of the mucous membranes with accompanying small blisters showing up as reddish or purplish, flat, thickened patches of skin that can cover a large portion of the body. Stevens Johnson Syndrome eventually causes the outer layers of skin (epidermis) to slough and separate from the inner layers of skin. Stevens Johnson Syndrome is now being considered as a less severe variant of toxic epidermal necrolysis (TEN).
If you or a loved one have taken a medication that you believe lead to a severe allergic reaction that resulted in Stevens Johnson Syndrome contact a personal injury attorney at The Law Offices of Nadrich & Cohen, we can help you.